Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 75, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2002, 6:18 PM EDT for Preston County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 6:18 PM EDT (22:18 UTC)
- Expired
- Aug 3, 2002, 8:15 PM EDT
- In force
- 117 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 032218 FFWPBZ WVC077-040015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 617 PM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 815 PM EDT * AT 617 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 2 TO 2.5 INCHES OF RAIN HAS FALLEN OVER THE LAST HOURS ALONG LITTLE BUFFALO CREEK JUST SOUTH OF ROWLESBURG. THESE STORMS ARE MOVING VERY SLOWLY MEANING HEAVY RAIN WILL CONTINUE OVER THIS AREA. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:55 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 3, 2:55 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 255 PM EDT SAT AUG 3 2002 CU FORMING SOUTH OF KPBZ ALONG THE PA BORDER AND IN THE LAUREL RIDGES. WILL MAINTAIN CHC SHOWERS AND TSTMS THIS EVENING FOR ZONES SOUTH OF KPBZ OVER SW PA, NRN WV, SRN PORTION OF OUR EAST CENTRAL OHIO ZONES AND GARRETT CTY MD. ANY TSTMS THAT DO DEVELOP WILL BE SLOW MOVING AND PRODUCE HEAVY DOWNPOURS. FFG 1 HR AROUND 1.5 TO 2 INCHES AND 3HRLY 2 TO 2.5. NEXT CHC OF PCPN IS MONDAY AND MONDAY NIGHT WITH COLD FRONT MOVING THROUGH FROM THE NORTH. AFTER THAT SPRAWLING HIGH PRESSURE BUILDS IN FROM THE NORTHWEST AND OUR DRY WX CONTINUES. PIT 67 92 70 87 / 0 0 20 40 HLG 66 91 70 87 / 0 0 10 40 MGW 67 93 71 89 / 30 0 10 40 ZZV 66 91 70 87 / 0 0 10 40 PHD 66 91 70 87 / 0 0 10 40 FKL 63 88 68 85 / 0 0 10 50 DUJ 63 88 68 85 / 0 0 10 50 LBE 66 91 70 87 / 0 0 10 40 BTP 63 88 68 85 / 0 0 10 50 IDI 63 88 68 85 / 0 0 10 50 ODM 64 89 68 86 / 30 0 10 40 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 3, 4:23 PM EDT, 1 hour 55 minutes before
WVZ021-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 423 PM EDT SAT AUG 3 2002 ...SLOW MOVING THUNDERSTORMS OVER SOUTHERN MARION COUNTY... SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF SOUTHERN MARION COUNTY OVER THE NEXT HOUR OR SO. THESE STORMS ARE LOCATED RIGHT NEAR THE BORDER OF TAYLOR AND HAMILTON COUNTIES NEAR THE COMMUNITIES OF HAMMOND AND BINGAMON. HAIL...TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 35 MPH CAN BE EXPECTED WITH THESE STORMS. THEY CONTINUE TO SLOWLY MOVE SOUTH AT AROUND 15 MPH.
Special weather statement, Aug 3, 4:27 PM EDT, 1 hour 51 minutes before
MDZ001-032100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 427 PM EDT SAT AUG 3 2002 ...SLOW MOVING THUNDERSTORMS OVER PORTIONS OF EASTERN GARRETT COUNTY... SLOW MOVING THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF EASTERN GARRETT COUNTY SOUTHEAST OF GRANTSVILLE. THE STRONGEST STORM IS LOCATED OVER PORTIONS OF THE SAVAGE RIVER STATE FOREST AND IS SLOWLY MOVING SOUTH AT AROUND 10 MPH. THIS AREA WILL CONTINUE TO EXPAND AND WILL LIKELY REACH GRANTSVILLE WITHIN THE NEXT HALF HOUR. HAIL...TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED WITH THIS STORM.
Special weather statement, Aug 3, 4:51 PM EDT, 1 hour 27 minutes before
MDZ001-032115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 451 PM EDT SAT AUG 3 2002 ...THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY... SLOW MOVING THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GARRETT COUNTY. THESE STORMS ARE SLOWLY MOVING TO THE SOUTHEAST AROUND 10 MPH. THE STRONGEST STORM IS LOCATED NORTHEAST OF OAKLAND AND WILL BE AFFECT OAKLAND JUST AFTER 5:00PM. HAIL...TORRENTIAL DOWNPOURS AND WIND GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED FROM THESE STORMS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Preston | 32 min |
| Aug 3, 6:12 PM EDT | Severe Thunderstorm Warning | PBZ | Tucker | 63 min |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.